Texas, 2017

Wildfire in Texas, November 17 to 18, 2017

November 17 to 18, 2017 · NWS AMA · 1 event in 1 county or zone

The Paloma Wildfire began around 1319CST about ten miles north northwest of Amarillo in Potter County. The wildfire was caused by a vehicle’s or vehicles faulty equipment or dragging metal along the road and the wildfire consumed approximately five hundred and twenty-five acres.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The Paloma Wildfire began around 1319CST about ten miles north northwest of Amarillo in Potter County. The wildfire was caused by a vehicle’s or vehicles faulty equipment or dragging metal along the road and the wildfire consumed approximately five hundred and twenty-five acres. There were reports of sixteen homes and sixteen other structures threatened by the wildfire but were saved. However, three homes and six other structures were destroyed by the wildfire. There was also a report of one injury however there were no reports of any fatalities. The wildfire was contained around 0230CST on November 18 and a total of three fire departments or other agencies responded to the wildfire including the Texas A&M Forest Service.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Nov 17, 11:20 AM CST, 1 hour 59 minutes earlier.

Area forecast discussion, Nov 17, 11:20 AM CST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1120 AM CST Fri Nov 17 2017

.AVIATION...
VFR conditions are expected throughout the 18Z TAF period. At
times, winds could be rather gusty this afternoon out of the
southwest near 40 kts which could cause some aviation challenges.
Winds should subside around 03Z Saturday with sustained around
15-20 kts. A cold front will move south across the Panhandles
starting at around 09Z Saturday which will shift winds from
southwesterly to northerly with sustained winds between 20-30 kts
with gusts near 40 kts once again, especially at KAMA. Gusty
northerly winds are expected from after 09Z Saturday throughout
the remainder of the TAF period under mostly clear skies.

Meccariello

&&

.PREV DISCUSSION... /Issued 501 AM CST Fri Nov 17 2017/

DISCUSSION...
Today will be the last day of zonal flow across the Panhandles as
a cold front will move in late tonight. Fire weather conditions
are still expected today, see Fire Weather Discussion for further
details. Today will be the warmest day in the forecast period with
highs in the mid 70s (NW) to mid 80s (SE). Record high
temperatures will be possible today at our climate sites. The
sites are listed below:

*Amarillo   Forecast 81,   Record 82,   Year 1896
*Dalhart    Forecast 81,   Record 76,   Year 1999
*Borger     Forecast 81,   Record 81,   Year 1966

It will be a windy day across the Panhandles with sustained winds
in the 25 to 35 mph range, but some areas could gust up to 50 mph.
Tonights overnight lows will be fairly cool, in the mid 30s to mid
40s, but the majority of the overnight period, especially for the
southern Panhandle will be mild as the cold front is not expected
to move through until early Saturday morning. Wind will shift out
of the north, and are expected to really ramp up around daybreak,
with some areas possibly seeing sustained winds in the 35+ mph
range. Confidence is not high enough to issue a Wind Advisory, so
will defer to the day shift for that decision, as todays focus was
on the critical Fire Weather.

Tomorrows highs will be much cooler with the frontal passage
early in the morning, and north winds likely persisting through
the day. Current highs on Saturday look to be in the upper 40s
(NE) to upper 50s (SW), although most areas will feel like the
upper 40s to lower 50s due to the winds.

Northwest flow will return to the area as high pressure attempts
to build over the Baja Peninsula. There are some subtle
differences in the models as to whether or not we will have a fast
moving disturbance move across the area on Tuesday. Right now
models are in disagreement, but at the same time they all agree
that it will remain dry, with or without the front. Monday's highs
account of the the exiting cold front and a rebound of
temperatures, thusly highs look to be around 70, but highs have
been trimmed back on Tuesday to account for the possible frontal
system.

It looks like the high pressure will remain stalled over the Baja
Peninsula, and most of the disturbances will be displaced far
enough north, that the Panhandles may just be under continued dry
north to northwest flow Wednesday, Thursday, and Friday, with
highs in the low 60s to low 70s.

Weber

FIRE WEATHER...
Southwest winds 25 to 35 mph today with gusts up to 50 mph along
with relative humidities that could get as low as 14 percent, will
create widespread elevated Fire Weather conditions. The southern
Panhandles will see the lowest relative humidities, along with
these winds, and will likely see critical Fire Weather conditions.
These will likely occur between 11 AM and 6 PM this evening.

As usual with these system, a cold front will follow behind,
however it's not expected to occur until the overnight to early
morning hours on Saturday, thusly if any wildfires start and are
contained prior to sunset, then wind shift should not be an issue.
However, if there are ongoing fires overnight, be vigilant that a
quick wind shift and strong winds out of the north will be
possible. The cold front is expected to move through between 3 and
6 AM, so this would be the time of the wind shift starting with
the OK Panhandle around 3 AM and reaching the southern TX
Panhandle around 6 AM.

Weber

&&

.AMA Watches/Warnings/Advisories...
TX...Red Flag Warning until 6 PM CST this evening for the following
     zones: Armstrong...Carson...Collingsworth...Deaf Smith...
     Donley...Gray...Oldham...Potter...Randall.

OK...None.

&&

29/3
Hazardous weather outlook, Nov 17, 4:03 AM CST, 9 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
403 AM CST Fri Nov 17 2017

OKZ001>003-TXZ001>020-172215-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
403 AM CST Fri Nov 17 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Critical fire weather conditions are expected across southern
parts of the Texas Panhandle this due to relative humidities
dropping as low as 14 percent and southwest winds of 20 to 35 mph
with gusts to 50 mph.

Elevated fire weather conditions expected across the majority of
the Oklahoma and Texas Panhandles this afternoon due to low
relative humidity values between 16 and 20 percent in addition to
the windy conditions mentioned above.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
elevated and critical fire weather conditions today.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Potter

When
November 17, 1:19 PM CST to November 18, 2:30 AM CST
Where
Potter forecast zone
Injuries
1 direct, 0 indirect
Reported by
Fire Department/Rescue
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, November 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 728874.